Jump to content

BP won't respond to salt or florinef


Recommended Posts

I've had POTS for the past 3 years. For the past 4 months I've increased sodium and water intake, and for the past month I've been taking florinef. I get about 5000 mg sodium and 100-120 oz water per day, and now also take 0.1 MG florinef.  My blood pressure hasn't budged at all. It runs low normal (and is not my main symptom so I'm not necessarily trying to raise it), so 100/60 lying down and 100/80 standing.  I take my BP lying and standing almost every day and I'm a scientist so I have analyzed the numbers and there is no statistically significant change between salt alone and salt + florinef. 

For those on florinef, how much sodium and water do you get per day to see an increase in bp? Does anyone get benefits from florinef without an increase in BP? I have also experienced an increase in heart rate which is the opposite of what I expected. I would consider increasing the florinef dose but Im having some rather distracting side effects (cough and feeling wired all the time, which I described in another long post). 

Link to post
Share on other sites

I am on Florinef 0.1 mg also once a day in the morning. I too could not tolerate higher dose as it kept me awake at night.

I do not track my salt intake by milligrams I just add salt liberally to foods and drink water and Gatorade.

I did find I felt better on the florinef than before I started taking it, and when the doctor's office did not call it in for a refill and I missed 3 days of it I felt terrible. 

My b/p is normally about what yours is, which for me, is not low enough to make me feel bad. 

Link to post
Share on other sites

I take a half tablet daily of Florinef and drink ~4 liters of fluids daily.  I drink herbal teas/Trioral rehydration salts and take 4-5 Vitassium salt/potassium caps a day plus eat lots of salt.  I have found, and I think one of the expert Drs recommends, that if I "slam" 500-1000mls of fluids every few hours, depending on bp/hr my bp goes up quickly and stays up for a couple hours rather than if I sip liquids all day.  My bp though is quite variable.  Sometimes too high, sometimes to low.

Link to post
Share on other sites

Your BP 100/60 to 100/80 is normal.  Has your doctor told you it needs to be higher? What symptoms are you having besides the side effects of the florinef that you want improvement on? Florinef would increase blood volume and BP. If you aren’t responding to more salt and your BP is normal, I would be inclined not to touch the florinef dose,but to add another medication to address your other symptoms.

Edited by yogini
Link to post
Share on other sites

I would focus less on the numbers. Do you feel better on florinef than off it? If you don't perhaps it's not the right med for you
Midodrine or droxidopa can be alternatives, they can both raise your BP but they have different mechanisms of action than florinef

Link to post
Share on other sites

Thanks for the replies. I agree that my BP isn't low and my doctor definitely is not trying to raise it. Initially my main symptom was passing out, but a huge part of getting that under control was knowledge of my HR being high when standing or showering, etc. I don't have much dizziness to speak of. I was more curious as to a physiological explanation why taking florinef and salt would not increase BP and decrease HR. It just doesn't make sense based on what we know it does in the body. I know it's not a big deal, I am just trying to understand.

Altogether I do feel better on florinef. It has helped the headaches/nausea after being upright too long and also has made a big difference in my fatigue. Again, I have no idea why because my standing and exercising HR has gone up by about 20 bpm from what it used to be. I am very happy with how this has helped (seriously was wondering if I could ever have a full time career, and now I'm thinking much more optimistically!), but I am just thinking ahead to how to evaluate its effectiveness long term. I know exercise is the only "cure" for POTS, so ultimately that should be the criteria. Florinef makes me feel better on a daily basis but the increase in HR means I can't do the same intensity of workouts. So...I'm not sure if it is the best long-term solution.

Also, I have no idea which drug I would add if I were to add another. My main symptom is fatigue and my Dr. already said there is no medication for that...hence my surprise when florinef helped.

Link to post
Share on other sites

It seems you’ve mentioned a few other symptoms, like high HR and exercise intolerance. You can read thru the forums and the DINET site for different treatments that might help and/or work with your doctor. If you don’t have a good doctor, you can also look on the list for that. Both beta blockers and SSRI helped me with the symptoms you mention.

 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...